Evidence map›Paper›PMID 39897187›Full record

ArticleCureus2025

Toxic Epidermal Necrolysis: A Rare Complication of Allopurinol.

Francisco Barreto, Margarida Jardim, Carina Graça, Tiago Catanho, José J Nóbrega

Abstract readCase Reports
In one paragraph

Article in Cureus, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors.

Francisco BarretoInternal Medicine Department, Hospital Central do Funchal, SESARAM EPERAM (SErviço de SAúde da Região Autónoma da Madeira, EPERAM), Funchal, PRT.
Margarida JardimIntensive Care Department, Hospital Central do Funchal, SESARAM EPERAM (SErviço de SAúde da Região Autónoma da Madeira, EPERAM), Funchal, PRT.
Carina GraçaIntensive Care Department, Hospital Central do Funchal, SESARAM EPERAM (SErviço de SAúde da Região Autónoma da Madeira, EPERAM), Funchal, PRT.
Tiago CatanhoIntensive Care Department, Hospital Central do Funchal, SESARAM EPERAM (SErviço de SAúde da Região Autónoma da Madeira, EPERAM), Funchal, PRT.
José J NóbregaIntensive Care Department, Hospital Central do Funchal, SESARAM EPERAM (SErviço de SAúde da Região Autónoma da Madeira, EPERAM), Funchal, PRT.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Toxic epidermal necrolysis (TEN) is a rare, life-threatening, mucocutaneous disorder characterized by extensive epidermal detachment and necrosis, often triggered by medications. Prompt recognition and management are critical to improving outcomes. The present article reports a case of an 80-year-old patient, with a history of gout and essential hypertension, who presented to the emergency department with pyrexia and a generalized macular rash characterized by dark centers and vesicles, accompanied by severe pruritus. The patient had recommenced allopurinol therapy one week prior, following an acute gout episode. Clinical examination revealed an extensively distributed, highly painful dark macular rash with cutaneous desquamation and a positive Nikolsky's sign, vesiculation, plasmorrhexis, and mucositis. Laboratory findings indicated elevated inflammatory markers. The patient was placed in isolation due to suspected TEN and managed with paraffin gauze dressings, temperature regulation, and fluid resuscitation. The condition was further complicated by refractory septic shock secondary to nosocomial pneumonia, ultimately resulting in the patient's demise. This case underscores the importance of early recognition, discontinuation of the causative agent, and comprehensive supportive care in the management of TEN. The case highlights the need for a multidisciplinary approach and the role of adjunctive therapies in improving outcomes. Further studies are warranted to optimize treatment protocols for this devastating condition.

Indexed as

allopurinolallopurinol-induced tenlyell syndromemedical intensive care unit (micu)refractory septic shocktoxic epidermal necrolysis (ten)

Identifiers

PMID39897187
PMCPMC11787793

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.